Alert archive / New York / Coastal Flood Statements in 2019

Coastal Flood Statement 48, NWS New York, NY

October 27, 2019Nassau County, Queens County, New York

NWS New York, NY issued this coastal flood statement at Oct 27, 2019, 3:44 PM EDT for Nassau County, Queens County, New York. It took effect at Oct 28, 2019, 7:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 27, 2019, 3:44 PM EDT (19:44 UTC)
In effect from
Oct 28, 2019, 7:00 AM EDT
Expired
Oct 28, 2019, 6:02 AM EDT
In force
Issued by
NWS New York, NY

Counties Nassau County, NY, Queens County, NY

The radar

The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
566 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Oct 27, 1:42 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Oct 27, 1:42 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service New York NY
142 PM EDT Sun Oct 27 2019

.SYNOPSIS...
As low pressure moves across the upper Great Lakes today, a
leading warm front will approach and lift close to the area
today, followed by a developing secondary low along a trailing
cold front this afternoon. This low will pass east of New
England tonight, then move southeast and weaken over the
Atlantic on Monday as strong high pressure builds into the
Canadian Maritimes and New England. A surface low pressure
trough will then extend back from the weakening offshore low
into the area from Monday night into Tuesday night, and pass
east on Wednesday. Another frontal system will impact the area
from Thursday into Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Low pressure and cold front continue to move across the region
this afternoon. Latest radar indicating the rain is quickly
ending from west to east, but not before dumping 1-2 inches of
rain across NJ and the Lower Hudson Valley. These similar
rainfall amounts are expected across Long Island and southern
CT once the rain comes to an end in these locations. Some of
the rain will be moderate to locally heavy before coming to an
end. Most of the rain will be over between 3-5pm.

A tight pressure gradient has generate a moderate SE flow
around 20G35-40 mph at the coast, and 15G30 mph inland.

High temps are a blend between MOS guidance and slightly warmer
model 2m temps, mostly lower/mid 60s, and mid/upper 60s in NE
NJ.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Any left over showers quickly taper off early, with winds
weakening as well. Do not think temps will drop as low as MOS
indicates due to wet ground, so have lows 50-55 at the coast and
45-50 inland.

Monday looks dry as high pressure builds into New England, with
highs 60-65 in most places, except upper 50s across SE CT.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Heights aloft will be rising along the East Coast, which should
shunt today's low pressure system SE out into the Atlantic, but
with an inverted sfc trough extending back toward the coast as
mid level shortwave energy rides the western flank of the ridge.
Expect light rain or drizzle to develop east of the sfc trough
axis Mon night across the area and especially over Long Island
and southern CT, becoming more showery in nature Tue into Tue
night as low levels destabilize somewhat, per model TQ indices
increasing to over 12C.

Another frontal system should impact the area later this week,
with warm fropa Thursday night and cold fropa Friday morning.
Another 1-2 inch rainfall event looks plausible.

Temperatures are generally several degrees above normal during
the period, especially with regards to lows due to cloud cover
and onshore flow for much of the period.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
Low pressure and associated frontal system move across the
terminals this afternoon. High pressure returns tonight and
remains over New England on Monday.

LIFR/IFR conditions will start to improve across city terminals
as the rain moves east. Low conditions will continue across Long
Island and southern Connecticut in moderate to heavy rain.
Conditions should improve from west to east through 22z. VFR
conditions are expected to prevail this evening into Monday
morning. There is a chance of MVFR ceilings returning on Monday
afternoon.

Gusty SE winds will weaken this afternoon over city terminals,
but should continue 25-30 kt across Long Island and southern
Connecticut terminals through 21z. Winds diminish and shift to
the SW-W through the afternoon as the low pressure and front
move to the east. Winds continue veering to the W and NW this
evening and tonight and should be 10 kt or less. Winds veer to
the NE Monday morning.

.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
.Monday Afternoon...Chance of MVFR ceilings.
.Monday night-Tuesday night...MVFR to IFR conditions possible
with a chance of light rain and drizzle.
.Wednesday-Thursday...Mainly VFR, although MVFR possible in a
few showers on Thursday.
.Friday...Rain likely with MVFR or lower conditions.

&&

.MARINE...
Gale Warnings mainly will continue for the coastal waters through
today, with only the far eastern ocean continuing with a Gale
Warning into the early evening. A Small Craft Advisory will be in
place for only the Western Sound through today. Seas will climb
through today with seas reaching 7 to 10 feet out on the ocean, and
mainly 2 to 4 feet for the remaining waters. By tonight the winds
will decrease and fall below Gale and Small Craft criteria. However,
seas on the ocean will remain high resulting in Small Craft
conditions.

For Monday an easterly swell will keep seas elevated, especially
across the eastern ocean waters, with perhaps more marginal SCA
conditions with respect to seas for the western ocean. Seas should
remain elevated for the most part into Tuesday resulting in Small
Craft conditions again for the ocean waters as an weak offshore low
will continue to linger. Seas will then settle down during Wednesday
and into Thursday as seas settle to mainly around 3 feet or so. Seas
may then climb again by Thursday night.

&&

.HYDROLOGY...
Rainfall of 1-2 inches is forecast on Sunday, with minor urban
and poor drainage flooding possible. The fast nature of the
system should prevent any significant flooding, but will have to
monitor some of the smaller streams in NE NJ.

A frontal system late in the week could bring another inch plus
rainfall event to the region.

&&

.TIDES/COASTAL FLOODING...
High tide has passed and water levels continue to recede. All
advisories have been allowed to expire.

This evenings astro tides are about 1/2 to 3/4 ft lower than
the morning tides. Only low potential for lingering minor
coastal flooding exists at that time, as low passes by quickly
enough. A coastal flood statement may be needed for tonight's
high tide cycle across the south shore back bays.

Areas of dune erosion could be an issue during the high tides
along the ocean beachfront, with elevated water levels and 3-5
ft breaking surf, as well as for the south facing shores of the
twin forks.

Multiple cycles of coastal flooding are possible into Mon-Tue as
easterly fetch continues south of building high pressure over
New England. A coastal flood statement is possible for Monday
mornings high tide.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is operating
at reduced power until further notice.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Warning until 6 PM EDT this evening for ANZ330-338-340-
     345-353-355.
     Small Craft Advisory until 6 PM EDT this evening for ANZ335.
     Gale Warning until 8 PM EDT this evening for ANZ350.

&&

SYNOPSIS...Goodman/DW
NEAR TERM...BC/Goodman
SHORT TERM...Goodman
LONG TERM...Goodman/DW
AVIATION...DS
MARINE...JE/Goodman
HYDROLOGY...Goodman/DW
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Oct 27, 1:38 PM EDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
138 PM EDT Sun Oct 27 2019

CTZ005>012-NYZ067>075-078>081-176>179-281745-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
138 PM EDT Sun Oct 27 2019

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-338-340-345-353-355-281745-
Long Island Sound East of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
138 PM EDT Sun Oct 27 2019

...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ335-281745-
Long Island Sound West of New Haven CT/Port Jefferson NY-
138 PM EDT Sun Oct 27 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ350-281745-
Moriches Inlet NY to Montauk Point NY out 20 nm-
138 PM EDT Sun Oct 27 2019

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ002-004-006-103>108-281745-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
138 PM EDT Sun Oct 27 2019

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 12:48 PM EDTAreal Flood AdvisoryOKXNew York, Richmond, Rockland3 hr
Oct 27, 3:44 PM EDTCoastal Flood StatementOKXWestchester14 hr

Nearby

Coastal Flood Statements in New York, 2019Every coastal flood statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.